Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 9, NWS Huntsville, AL

October 24, 202211 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Oct 24, 2022, 1:53 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Oct 25, 2022, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2022, 1:53 PM CDT (18:53 UTC)
In effect from
Oct 25, 2022, 9:00 AM CDT
Expired
Oct 25, 2022, 7:00 PM CDT
In force
10 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS74 KHUN 241853
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
153 PM CDT Mon Oct 24 2022

ALZ001>010-016-TNZ076-096-097-250500-
/O.NEW.KHUN.WI.Y.0009.221025T1400Z-221026T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
153 PM CDT Mon Oct 24 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CDT TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...All of Northern Alabama and Southern Middle Tennessee.

* WHEN...From 9 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GH
3 follow-up statements
247 
WWUS74 KHUN 250454
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1154 PM CDT Mon Oct 24 2022

ALZ001>010-016-TNZ076-096-097-251400-
/O.CON.KHUN.WI.Y.0009.221025T1400Z-221026T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1154 PM CDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CDT
TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...All of Northern Alabama and Southern Middle Tennessee.

* WHEN...From 9 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
053 
WWUS74 KHUN 251112
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
612 AM CDT Tue Oct 25 2022

ALZ001>010-016-TNZ076-096-097-260000-
/O.CON.KHUN.WI.Y.0009.221025T1400Z-221026T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
612 AM CDT Tue Oct 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Sustained south-southeasterly winds around 25 mph with 
  gusts of 35-40 mph are expected. Both sustained winds and gusts 
  will be higher in elevated terrain locations.

* WHERE...All counties in northern Alabama, as well as Lincoln, 
  Moore, and Franklin counties in southern middle Tennessee.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

70/DD
595 
WWUS74 KHUN 252354
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
654 PM CDT Tue Oct 25 2022

ALZ001>010-016-TNZ076-096-097-260100-
/O.EXP.KHUN.WI.Y.0009.000000T0000Z-221026T0000Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
654 PM CDT Tue Oct 25 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

A Wind Advisory that is active for all of northern Alabama and 
portions of southern Middle Tennessee will be allowed to expire at
7 PM CDT this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Oct 24, 1:53 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 24, 1:53 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
153 PM CDT Mon Oct 24 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 152 PM CDT Mon Oct 24 2022

The ridge over much of the eastern US will slide to the east
tonight. In its wake, a trough currently over TX will push towards
the Southeast overnight. Locally, the only impacts will be an
increase in mid to high level clouds that move in from the west.
Otherwise, a seasonable night is in store for the Tennessee Valley
with overnight lows in the mid to upper 50s.

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 152 PM CDT Mon Oct 24 2022

A potentially active day is forecast for Tuesday as the
aformentioned trough axis shifts towards the Southeast. A SFC low
pressure system will move from the ARKLATEX region northeastward
into the Ohio River Valley. To its south a cold front will sweep
through Alabama and southern middle Tennessee during the
afternoon and early evening hours. Ahead of the front, some light
showers may persist in the morning in part due to strong moisture
flux into the region out of the south. Winds will also be quite
gusty with sustained winds 15 to 25 mph and gusts to 40 mph
possible outside of any convection. Therefore, a Wind Advisory has
been issued on Tuesday from 9am until 7pm.

Taking a look at the severe threat, SPC has expanded the slight
risk area a little to the northeast with the afternoon update.
Model guidance indicates a fast moving QLCS along or just ahead
of the cold front entering into NW AL by 1 pm and quickly
progressing eastward during the afternoon. The line of storms
should exit NE AL around 8pm in the evening. The synoptic lift
associated with this system is quite strong, especially right
along the front. Model soundings also have sufficient shear, both
directional and speed shear to support strong to severe storms.
Low level curvature in the shear profile would also favor rotating
storms. However, the one limiting factor is instability. HREF
ensemble mean CAPE values show very low values, but the ensemble
max indicates 500-1000 j/kg. Due to wide range in potential
outcomes the severe threat for tomorrow is still uncertain. If we
get more moisture return during the day tomorrow and can realize
those higher instability values, then the severe risk will be
greater. Damaging winds will be the primary threat, but given the
shear profiles any stronger storms and/or surges in the QLCS will
result in a localized increased tornado threat.

The front clears the area late Tuesday and in its wake a cooler
and drier airmass moves into the area. The good news is that this
airmass is not nearly as cold as last weeks, where we dropped
below freezing. Afternoon highs on Wednesday will be in the low to
mid 60s, which is about 5 to 10 degrees below the climatological
normal. A zonal pattern across the Southeast sets up towards the
end of the work week. As a result, Thursday will be a pleasant
day with afternoon highs in the lower 70s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 152 PM CDT Mon Oct 24 2022

Friday will be a rinse and repeat of Thursday with temperatures
topping out in the 70s. As we head into the weekend, another
trough digs into the central Plains. This feature will continue
to move to the east and impacting the Tennessee Valley this
weekend. Timing differences are quite large with this system,
therefore have rain starting Saturday morning and lingering into
Monday. While it is not expected to rain this entire time period,
until models show better agreement it is difficult to narrow down
a window where rain is more likely.

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Mon Oct 24 2022

VFR conditions are expected through the entire TAF period. Gusty
southerly winds between 10 to 15 knots are forecast for this
afternoon before subsiding this evening. Scattered showers are
expected to develop tomorrow morning and move west to east across
the area. Winds will also begin to ramp up with 15 to 20 knots
possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 9 AM to 7 PM CDT Tuesday for ALZ001>010-016.

TN...Wind Advisory from 9 AM to 7 PM CDT Tuesday for TNZ076-096-097.

&&

NEAR TERM...GH
SHORT TERM....GH
LONG TERM....GH
AVIATION...GH

Nearby

Wind Advisories in Alabama, 2022Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.